Site LogogDrug InformationProhibitionVideosAbout TheDEA.orgSearchg

 

 

 

Other Medical Issues...

 

Liver Damage (Hepatoxicity):

      Probably the most common (although still rare) lasting serious injury associated with 'ecstasy' use is liver damage. Some patients spontaneously recover, but in severe cases transplants are needed if the patient is to be saved. Even with aggressive medical care, not all victims survive. As usual, where the story gets interesting is not simply that some people suffer liver damage, but how that damage can occur.

      Experiments exposing liver cells to MDMA, even at levels that would represent a fatal overdose in humans, do not show significant toxicity.[1] However, suspecting that temperature might be a major factor, scientists decided to try to simulate heatstroke by heating the liver cells. The liver cells that were heated began to suffer damage even without MDMA; the liver cells that were both heated and exposed to high concentrations of MDMA suffered even greater damage. [2] In the words of the researchers, "By itself, hyperthermia was an important cause of cell toxicity. MDMA [had] a negligible effect on lipid peroxidation and cell viability at [37C]."

     Going beyond cell cultures, Carvalho et al later performed MDMA liver toxicity experiments on rats, which confirmed that overheating was a critical factor in liver damage. [3]

      Sometimes the same bad penny keeps popping up. Severe overheating is key to most MDMA related deaths. It's key to neurotoxicity. And it's even the key to liver damage. (Mixing large amounts of alcohol with MDMA will also increase the strain on the liver, perhaps dangerously so.) It's worthwhile to note that at the extreme high end of hyperthermia even small differences in body temperature can have a large impact on injury and death.

     In many cases of MDMA-related liver damage, the principle cause of liver injury appears to be due to the liver being overloaded with waste products from muscles that are breaking down (rhabdomyolysis) due to severe heatstroke.

 

"Serotonin Syndrome":

     Serotonin syndrome is a grouping of physical and neurological symptoms associated with overactivation of serotonin receptors. Symptoms include confusion, altered blood pressure/muscle tone, and hyperthermia. It's usually the result of combinations of serotonergic drugs (such as mixing MAOIs and SSRIs) but can also be produced by overdoses of single serotonergic drugs. Severe cases of serotonin syndrome can be fatal. To some extent, the MDMA high represents a form of serotonin syndrome. (Current Psychiatry article on serotonin syndrome.)

 

Kidney (renal) failure:

     Kidney failure is seen with some frequency in MDMA-related heatstroke victims. Assuming the victim lives, full spontaneous recovery is the usual outcome, although in at least one case long-term dialysis was required.[4] MDMA does not show significant toxicity to renal tissue.[5] Damage appears to be linked to strain placed on the kidneys from rhabdomyolysis (muscle breakdown) during heatstroke.[6]

 

Cardiotoxicity (heart damage):

      Part of the possibility that MDMA heart damage could occur is based on mouse research which found that mice given massive doses of MDMA while exposed to loud noise had more structurally abnormal mitochondria after the treatment than mice who were not. [7] Cardiac tissue damage itself (myocytolysis) was not seen at any dose, even in the mice who received 120 mg/kg MDMA. It seems a bit of a stretch to interpret this research as a sign of significant danger to humans. In broad terms, muscle breakdown (including the heart) can occur under severe heatstroke conditions, making heart failure a possible aspect of multiple organ failure heatstroke cases.

     Other researchers have found evidence of damage to rat's hearts from repeated 'binges' of MDMA (up to 9 mg/kg injected daily for four days strait.)[10] As a rule, prolonged exposure to powerful stimulants is harmful to the cardiovascular system and should be avoided.

     More recently, MDMA has been found to activate 5-HT2b (serotonin) receptors in heart tissue; a phenomenon associated with abnormal growth/development of heart valve tissue in users of drugs like fenfluramine.[11] Fenfluramine has an even greater affinity for these receptors than MDMA, yet problems among prescription fenfluramine users have been rare (in spite of daily use for prolonged periods.) Given this, the risk of developing similar heart valve problems seems low for 'ecstasy' users, but may pose a legitimate concern for quite heavy users.

 

Mitral Valve Prolapse:

    MVP is a usually minor and very common abnormality in a heart valve. By some accounts, as many as 15% of young women have it. There are no known deaths from people with MVP using MDMA, but such deaths could be overlooked. Doctors actually often tell people with MVP to get exercise as part of their treatment (and don't even advise against competitive sports like basketball/football for mild cases) which, coupled with the rarity of 'unexplained' MDMA-related deaths, makes me believe the risk is low. (Question asked on Dancesafe.)

 

Strange Things I Have Heard:

      Priapism (a painful erection lasting for hours, even days) was reported in a single man who had used 'ecstasy' a month before. A very unlikely connection. [8]

 

Acne:

     One group of authors have suggested that the use of MDMA could cause a sort of rash/pimples.[9] They base their theory on two cases, one of which showed signs of liver damage. The authors suggest that the peculiar facial rash may have been a side-effect of impaired liver function caused by MDMA hepatoxicity. The connection is speculative but not unreasonable. However, due to how common various rashes/acne is (especially in people engaging in high levels of activity/sweating), it seems alarmist to suggest that the symptom has a significant diagnostic value. (So if you get a rash, that's not really a reason to panic.)

 

Speculation into the unknown:

     It has been suggested that, as a relatively new drug, there may be some horrible long-term problem caused by it that we just haven't found yet. I believe this is unlikely. Although the general public has become most aware of 'ecstasy' in the past few years, this drug has been in somewhat widespread use for several decades. If tens of thousands of users for 15-20 years isn't a large enough population to have found problems from, nothing is.

     Although MDMA feels relatively unique, its actual metabolism and effects on the brain/body are unremarkable. The cardiovascular response, stress reaction, metabolic pathways, etc. are well studied and have shown no surprises. The methoxyphenethylamine group of drugs has been around for a long time, with some examples such as mescaline having seen widespread use for literally thousands of years with no detectable negative impact. Likewise, amphetamine type drugs have been in extremely widespread use and abuse for much of this century; Germany and Japan virtually drowned themselves under amphetamine and methamphetamine during and after WW2. I simply can see no novel pharmacology or mechanism that might yield a nasty surprise down the road. Of course, I may be horribly wrong and we're all going to grow extra arms out of our assholes in a few more years...but I doubt it. I remain entirely comfortable with the idea of using this drug myself, recognizing that the risks are real but small, fairly well known and avoidable.

 

 


[1] Beitia G, Cobreros A, Sainz L, Cenarruzabeitia E "MDMA (ecstasy)-induced hepatoxicity; effect on cytosolic calcium signals in isolated hepatocytes", Liver 1999; 19(3):234-41. Abstract.

[2] Carvalho M, Carvalho F, and Bastos ML "Is hyperthermia the triggering factor for the hepatoxicity induced by 3,4-methylenedioxymethamphetamine (ecstasy)? An in vitro study using freshly isolated mouse hepatocytes", Arch Toxicol 2001; 74:789-93. Abstract.

[3] Carvalho M, Carvalho F, Remiao F, de Lourdes Pereira M, Pires-Das-Neves R, de Lourdes Bastos M "Effect of 3,4-methylenedioxymethamphetamine ('ecstasy') on body temperature and liver antioxidant status in mice: influence of ambient temperature", Arch Toxicol 2002; 76(3):166-172. Abstract.

[4] Woodrow G, Harnden P, Turney JH "Acute renal failure due to accelerated hypertension following ingestion of 3,4-methylenedioxymethamphetamine ('ecstasy')", Nephrol Dial Transplant 1995; 10(3):399-400. Abstract.

[5] Carvalho M, Hawksworth G, Milhazes N, Borges F, Monks TJ, Fernandes E, Carvalho F, Bastos ML "Role of metabolites in MDMA (ecstasy)-induced nephrotoxicity: an in vitro study using rat and human renal proximal tubular cells", Arch Toxicology 2002; 76(10):581-8. Abstract.

[6] Cunningham M. "Ecstasy-induced rhabdomyolysis and its role in the development of acute renal failure", Intensive Crit Care Nursing 1997; 13(4):216-23. Abstract.

[7] Gesi M, Lenzi P, Soldani P, Ferrucci M, Giusiani A, Fornai F, Paparelli A "Morphological effects in the mouse myocardium after methylenedioxymethamphetamine administration combined with loud noise exposure" Anat Rec 2002; 267(1):37-46. Abstract.

[8] Dublin NN, Razack AH "Priapism: Ecstacy Related?", Urology 2000; 56(6):1057. Abstract.

[9] Wollina U, Kammler HJ, Hesselbarth N, Mock B, Bosseckert H "Ecstasy pimples - a new facial dermatosis" Dermatology, 1998; 197(2):171-3. Abstract.

[10] Badon LA, Hicks A, Lord K, Ogden BA, Meleg-Smith S, Varner KJ "Changes in Cardiovascular Responsiveness and Cardiotoxicity Elicited during Binge Administration of Ecstasy" J Pharmacol Exp Ther, 2002; 302(3):898-907. Abstract.

[11] Setola V, Hufeisen SJ, Grande-Allen KJ, Vesely I, Glennon RA, Blough B, Rothman RB, Roth BL (2003) 3,4-Methylenedioxymethamphetamine (MDMA, "Ecstasy") Induces Fenfluramine-Like Proliferative Actions on Human Cardiac Valvular Interstitial Cells in Vitro" Mol Pharmacol. 2003;63, 6:1223-9. Abstract.